FDA faces pressure to regulate energy drinks upon reports of deaths
- Date Posted
The Food and Drug Administration confirms they are looking into the health impact and safety of energy drinks amid reports of half a dozen deaths since 2004 connected to the consumption of the popular energy drink, Monster.
The FDA faces increasing pressure from the public and lawmakers to look into the drinks after logs of adverse incidents revealed the deaths. The logs were obtained via a freedom of information request and released to the media by lawyers for the parents of a 14-year-old Maryland girl who died after a heart attack. She had consumed two cans of Monster energy drink, which together meant a 480 mg dose of caffeine, the same amount of caffeine one would get from 14 cans of cola or four cups of brewed coffee.
However, Monster Beverage Corp., in a statement released earlier this week, stands by the safety of its product, reminding consumers “The FDA has made it clear that it has not established any causal link between Monster Energy drinks and the reports it has received,” asserting “neither the science nor the facts support the allegations that have been made.”
While caffeine sensitivity and a number of other factors must be taken into account, the amount of caffeine the average healthy adult must consume to die from a caffeine overdose — thousands of milligrams — would be difficult for most people to ingest, even from energy drinks, which typically contain no more than 300 mg in a serving.
Still, statistics from a report released in November by the Substance Abuse and Mental Health Services Administration point to thousands of emergency department visits related to the consumption of high-caffeine energy drinks between 2004 and 2009. Though almost half in that report had also consumed other drugs that likely compounded the ill effects of caffeine.
Caffeine overdose can cause symptoms ranging from restlessness, nervousness and jitters to dangerous heart rhythm changes, which can be deadly in individuals with an underlying heart condition, or where other drugs may cause unexpected interactions.
Other Articles You May Like
- Next Post: Zombies spread message of workplace safety
- Previous Post: OSHA announces top ten cited violations for FY 2012